Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Taking Quetiapine before sleeping. Have weight gain. Can I switch to different medicine? Also taking Ritalin, Efexor

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
Since one month i have been on 50 mg quetiapine before i go to sleep and it really helps.
I cant stand the sudden weight gain though. Is there another med i can switch to?
I'm also on ritalin,lergigan,gabapentine,efexor and have been for a number of years. My doctor prescribed queteapine to help me fall to sleep which i always had trouble with
Posted Tue, 9 Apr 2013 in Medicines and Side Effects
Answered by Dr. Sundar Gnanavel 2 hours later
Thanks for your query. Quetiapine is a new generation antipsychotic that in low doses can induce sleep. However, that is not the primary purpose or action of this drug. I would suggest you discuss with your psychiatrist to shift from quetiapine to benzodiazepines like clonazepam in low dose whose primary action is sleep. Indeed quetiapine is associated with weight gain and increase in quetiapine levels. Also considering multiple drugs you are on, benzodiazepines would be better. Do clarify further if required.
Dr Sundar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor